Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 249, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2018, 8:16 PM CDT for Emmons County, Logan County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2018, 8:16 PM CDT (01:16 UTC)
- Expired
- Aug 26, 2018, 9:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Emmons County, ND, Logan County, ND
The radar
The Bismarck radar (KBIS), 66 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 8:45 PM CDT | HAIL 1 | Napoleon, ND | THE DURATION OF THE HAIL EVENT WAS 5 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 7:37 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1238 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.7
The text
As transmitted.
246
WUUS53 KBIS 270116
SVRBIS
NDC029-047-270215-
/O.NEW.KBIS.SV.W.0249.180827T0116Z-180827T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
816 PM CDT SUN AUG 26 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Logan County in southeastern North Dakota...
Northeastern Emmons County in south central North Dakota...
* Until 915 PM CDT.
* At 816 PM CDT, a severe thunderstorm was located 6 miles southeast
of Hazelton, or 12 miles north of Linton, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Napoleon and Kintyre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.
LAT...LON 4638 10026 4640 10027 4647 10015 4653 10012
4663 9985 4663 9961 4643 9952
TIME...MOT...LOC 0116Z 248DEG 29KT 4644 10015
HAIL...1.00IN
WIND...60MPH
$$
KRANZ3 follow-up statements
019
WWUS53 KBIS 270124
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
824 PM CDT SUN AUG 26 2018
NDC029-047-270215-
/O.CON.KBIS.SV.W.0249.000000T0000Z-180827T0215Z/
Logan ND-Emmons ND-
824 PM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN LOGAN AND NORTHEASTERN EMMONS COUNTIES...
At 824 PM CDT, a severe thunderstorm was located 6 miles south of
Braddock, or 13 miles west of Napoleon, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Napoleon and Kintyre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.
LAT...LON 4639 10018 4642 10020 4646 10014 4649 10008
4656 10003 4663 9985 4663 9961 4643 9952
TIME...MOT...LOC 0124Z 248DEG 29KT 4647 10006
HAIL...1.50IN
WIND...60MPH
$$
KRANZ718
WWUS53 KBIS 270138
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
838 PM CDT SUN AUG 26 2018
NDC029-270147-
/O.CAN.KBIS.SV.W.0249.000000T0000Z-180827T0215Z/
Emmons ND-
838 PM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMONS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.
LAT...LON 4643 9991 4644 9992 4661 9991 4663 9985
4663 9961 4643 9952 4641 9991
TIME...MOT...LOC 0137Z 248DEG 29KT 4651 9991
$$
NDC047-270215-
/O.CON.KBIS.SV.W.0249.000000T0000Z-180827T0215Z/
Logan ND-
838 PM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN LOGAN COUNTY...
At 837 PM CDT, a severe thunderstorm was located 6 miles west of
Napoleon, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Napoleon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.
LAT...LON 4643 9991 4644 9992 4661 9991 4663 9985
4663 9961 4643 9952 4641 9991
TIME...MOT...LOC 0137Z 248DEG 29KT 4651 9991
HAIL...1.00IN
WIND...60MPH
$$
KRANZ754
WWUS53 KBIS 270148
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
848 PM CDT SUN AUG 26 2018
NDC047-270215-
/O.CON.KBIS.SV.W.0249.000000T0000Z-180827T0215Z/
Logan ND-
848 PM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN LOGAN COUNTY...
At 848 PM CDT, a severe thunderstorm was located over Napoleon,
moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Napoleon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.
LAT...LON 4649 9980 4655 9982 4660 9976 4663 9973
4663 9961 4643 9952 4642 9978
TIME...MOT...LOC 0148Z 248DEG 29KT 4655 9978
HAIL...1.50IN
WIND...60MPH
$$
KRANZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 7:53 PM CDT, 23 minutes earlier.
Area forecast discussion, Aug 26, 7:53 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 753 PM CDT Sun Aug 26 2018 .UPDATE... Issued at 740 PM CDT Sun Aug 26 2018 Main change for this update was the issuance of a Tornado Watch for the southeast. Storms are developing along the warm front. While there is a slight cap to deal with across the southeast, there should be enough forcing with the upper level wave swinging through to break through the cap and support robust convective development over the next 1 to 4 hours. All severe threats are possible with storms that develop along the front, including a tornado, due to the impressive shear profile and modest instability. The upper level wave is moving rather quickly across the state and therefore all thunderstorm activity should move out of the area by around 11 pm CDT. UPDATE Issued at 535 PM CDT Sun Aug 26 2018 Storms have been slow to develop so far this evening, but we are seeing more robust development within the past hour as the main upper level wave enters western North Dakota. The warm front remains across far southern North Dakota. This is where the main axis of instability has set up. Further north instability quickly diminishes. However, shear remains quite high across the entire area. Presently, what we are seeing is elevated cells develop further south, just north of I-94, along the gradient of instability. These cells rapidly intensify as they push north into higher shear, potentially producing penny to quarter hail and gusty winds as they do so, then they tend to weaken as they leave the deeper instability behind. We expect this trend to continue through the evening. Short-term models are advertising the warm front becoming more active after 7 pm CDT. Any storms that develop along the warm front have a much higher potential for being severe with higher end severe threats. At this time it would appear Dickey and LaMoure Counties have the best chance at seeing this development later this evening. && .SHORT TERM...(Today and tonight) Issued at 344 AM CDT Sun Aug 26 2018 The main forecast concerns are with chances of thunderstorms and the risk of severe storms this afternoon and tonight. Currently, a surface low was near Pierre SD with a warm front northeast to around Aberdeen and then east southeast into west central MN. Current RAP analysis and forecast shows the warm front lifting into the southern James River Valley by around 23 UTC. This area will exhibit the most favorable instability and low level helicity, in addition to strong bulk shear. As you go farther north and west from the southern James River Valley, things become more uncertain. Low level stratus remains over a good portion of the southwest and south central, and is now also pushing into the north central this is currently having an negative impact on the CAPE and low level lapse rates. RAP forecast does show moderate ML CAPE of 1000-2000 J/KG lifting into west central through south central ND, with low and mid level lapse rates also trying to push northward into this region. Latest CAMS are not real keen on producing discrete cells over the west central into the south central portion of the state. This would be the favored area for more discrete cells to form, compared to farther north where bulk shear is more parallel to the boundary. And this was depicted by the cams earlier this morning. Not saying that we are not expecting severe weather at all now in the west central to south central,(some of the Cams are going back and for with convection developing here, but weaker than this morning) but our confidence is less in this happening now. Farther north, along and north of the Highway 200 corridor. Cams are still generating significant precipitation here. And with the strength of the shortwave trough approaching from MT, that seems reasonable. The problem is that this area is currently experiencing mid 60 to mid 70 temperatures and dew points in the 40s. Recent radar trends indicate storm tops are quickly being sheared as storms develop. It remains to be seen if any additional heating, and especially increased mid level forcing with the approaching trough will be sufficient enough to generate more upright convection. The threat for hail seems minimal across the northwest and only a little better in the north central with the greatest severe threat being strong winds, if we can get convection strong enough to force the very strong flow aloft, down to the surface. Again, confidence here is lower than this morning for severe winds, but not zero due to the very strong bulk shear and the strong approaching shortwave trough. Convection exits most of the forecast area by midnight, but lingering showers and isolated thunder could linger along the International Border into Monday morning. .LONG TERM...(Monday through Saturday) Issued at 344 AM CDT Sun Aug 26 2018 Another round of showers and thunderstorms is expected to traverse the state on Monday and Monday night. However with cooler temperatures at the surface and aloft, instability will be lacking and severe convection is not expected at this time. Nearly zonal flow returns to North Dakota Tuesday night through Friday, with a gradual warming trend beginning on Wednesday. The latest blend of model guidance suggests temperatures will warm back into the upper 70s to mid 80s for highs on Wednesday through Friday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 535 PM CDT Sun Aug 26 2018 Storms continue across northwest and north central North Dakota this evening, impacting KMOT. Storms will push eastward with time and could potentially impact KBIS/KJMS. Any storms that do develop will have the potential for strong gust winds and large hail in addition to IFR-MVFR cigs and vsbys. Behind the convection, flow turns north and widespread MVFR to IFR ceilings are progged to develop, lasting through 18Z Monday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AJ SHORT TERM...JV LONG TERM...JV AVIATION...AJ
Hazardous weather outlook, Aug 26, 7:42 PM CDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 742 PM CDT Sun Aug 26 2018 NDZ001-002-009-010-017>020-031>034-040>045-280045- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux- 742 PM CDT Sun Aug 26 2018 /642 PM MDT Sun Aug 26 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday and Tuesday, but strong to severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ003>005-011>013-021>023-025-035>037-046-280045- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster-Burleigh-Kidder-Stutsman-Emmons- 742 PM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Scattered strong to severe thunderstorms are possible through this evening. The main hazards will hail up to quarter size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday and Tuesday, but strong to severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ047-048-050-051-280045- Logan-La Moure-McIntosh-Dickey- 742 PM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight A Tornado Watch has been issued for southeast North Dakota. Hail up to golf ball size, 70 mph winds and a few tornadoes are possible late this evening. For more information see weather.gov/bismarck. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday and Tuesday, but strong to severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed.
In the hours before
Local storm report, Aug 26, 4:47 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
447 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM HAIL YPSILANTI 46.78N 98.57W
08/25/2018 M1.00 INCH STUTSMAN ND PUBLIC
WINDS ESTIMATED AT 50 MPH WITH SOME SMALL
LIMBS BLOWN DOWN.
&&Special weather statement, Aug 26, 7:03 PM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Bismarck ND 703 PM CDT SUN AUG 26 2018 NDZ004-005-012-013-270045- McHenry ND-Bottineau ND-Rolette ND-Pierce ND- 703 PM CDT SUN AUG 26 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOTTINEAU... NORTHWESTERN PIERCE...NORTHEASTERN MCHENRY AND SOUTHWESTERN ROLETTE COUNTIES UNTIL 745 PM CDT... At 703 PM CDT, a strong thunderstorm was located 8 miles north of Denbigh, or 25 miles west of Rugby, moving northeast at 45 mph. Nickel size hail and wind gusts to 55 mph will be possible with this storm. Locations impacted include... Willow City, Barton, Overly and Omemee. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4833 10052 4844 10064 4885 10026 4862 9991 TIME...MOT...LOC 0003Z 222DEG 37KT 4844 10054 KRANZ
Local storm report, Aug 26, 7:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HEAVY RAIN RUSO 47.84N 100.94W
08/26/2018 M1.10 INCH MCLEAN ND PUBLIC
RELAYED VIA BROADCAST MEDIA.
&&
AEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:03 PM CDT | Special Weather Statement | BIS | Rolette | 42 min |
| Aug 26, 8:55 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 65 min |
| Aug 26, 9:01 PM CDT | Special Weather Statement | BIS | LaMoure | 29 min |
| Aug 26, 9:44 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.